Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 8, NWS Green Bay, WI

April 28, 2025Florence County, Forest County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Apr 28, 2025, 5:30 PM CDT for Florence County, Forest County, Wisconsin. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2025, 5:30 PM CDT (22:30 UTC)
Expired
Apr 28, 2025, 5:48 PM CDT
In force
18 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Florence County, WI, Forest County, WI

The radar

The Marquette radar (KMQT), 105 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.5 hours before the alert went out and 405 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2025-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2025-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 323 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
323 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

804 
WUUS53 KGRB 282230
SVRGRB
WIC037-041-282300-
/O.NEW.KGRB.SV.W.0008.250428T2230Z-250428T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
530 PM CDT Mon Apr 28 2025

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Northwestern Forest County in northeastern Wisconsin...
  Northwestern Florence County in northeastern Wisconsin...

* Until 600 PM CDT.

* At 530 PM CDT, a severe thunderstorm was located 8 miles northeast
  of Headwaters Wilderness, or 15 miles southwest of Iron River,
  moving northeast at 60 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Wisconsin Slough Natural Area around 540 PM CDT.

Other locations impacted by this severe thunderstorm include Stevens
Lake Campground, Windsor Dam Campground, and Alvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4602 8878 4603 8873 4602 8872 4602 8868
      4599 8867 4599 8862 4602 8860 4601 8858
      4601 8857 4602 8851 4600 8849 4600 8847
      4578 8884 4589 8898 4603 8878
TIME...MOT...LOC 2230Z 229DEG 53KT 4590 8882 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

MPC
1 follow-up statement
049 
WWUS53 KGRB 282248
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
548 PM CDT Mon Apr 28 2025

WIC037-041-282258-
/O.CAN.KGRB.SV.W.0008.000000T0000Z-250428T2300Z/
Forest WI-Florence WI-
548 PM CDT Mon Apr 28 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FOREST AND
NORTHWESTERN FLORENCE COUNTIES IS CANCELLED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

&&

LAT...LON 4602 8878 4603 8873 4602 8872 4602 8868
      4599 8867 4599 8862 4602 8860 4601 8858
      4601 8857 4602 8851 4600 8849 4600 8847
      4578 8884 4589 8898 4603 8878
TIME...MOT...LOC 2247Z 229DEG 53KT 4608 8853 

$$

MPC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 2:34 PM CDT, 2 hours 56 minutes earlier. Its key messages:

  • Multiple rounds of thunderstorms are expected late this afternoon through tonight. A significant severe weather outbreak is possible this evening into the early overnight hours. Most of the forecast area has an Enhanced Risk of severe thunderstorms, with parts of central WI in a Moderate Risk.
  • Thunderstorm chances are lower during the late afternoon. However, any storms that do develop could quickly become severe, with tornadoes, damaging winds and large hail all possible. Confidence in the details is lowest for this round of storms.
  • The final round of storms is forecast to impact the area this evening into the early overnight hours. Confidence is higher that a line of storms will impact the area, with potential for widespread damaging winds and embedded tornadoes.
Area forecast discussion, Apr 28, 2:34 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
234 PM CDT Mon Apr 28 2025

Forecast discussion for routine afternoon forecast issuance

.KEY MESSAGES...

- Multiple rounds of thunderstorms are expected late this
  afternoon through tonight. A significant severe weather outbreak
  is possible this evening into the early overnight hours. Most
  of the forecast area has an Enhanced Risk of severe
  thunderstorms, with parts of central WI in a Moderate Risk.

- Thunderstorm chances are lower during the late afternoon.
  However, any storms that do develop could quickly become severe,
  with tornadoes, damaging winds and large hail all possible.
  Confidence in the details is lowest for this round of storms.

- The final round of storms is forecast to impact the area this
  evening into the early overnight hours. Confidence is higher
  that a line of storms will impact the area, with potential for
  widespread damaging winds and embedded tornadoes.

&&

.DISCUSSION...
Issued at 233 PM CDT Mon Apr 28 2025

Short Term...Tonight and Tuesday

Scattered elevated convection has develop across central WI this
afternoon as mid-level lapse rates have steepened. Radar returns
are indicating some non-severe hail is occurring with in these
storms. Expect these pulse-type storms to grow in coverage over the
next few hours, however, the likelihood that any cells become severe
is low, as the greatest SBCAPE values remain along and west of the 1-
35 corridor in central MN and RAP analysis soundings still show a
strong cap around 850mb.

CAMs continue to show the best window for severe thunderstorm
initiation between 00-02Z as the cap erodes. Strong moisture
advection will create a much more unstable atmosphere as a warm
front currently draped across southwest WI moves north and east.
Initially discrete supercells will be possible across central WI as
storms initiate. SBCAPES increasing to 100-1500 J/kg along with
strong low-level (0-1km) shear 30-35kts (SRH 290 m2/s2) does point
to a potential tornado threat with any storms that do develop. Steep
mid-level lapse rates also bring severe hail, up to 2" into play
with the strongest storms. As the event progresses and a cold front
starts to push into the western part of the forecast area storms are
forecast to grow upscale into a QLCS. As this occurs damaging severe
winds gusts along with embedded tornados will become possible. If an
organized QLCS is able to develop it will likely remain severe as it
moves east across the region, however, storm intensity may start to
weaken as they approach Lake Michigan. The severe weather threat is
expected to end around or just after midnight.

Behind the cold front there may be some lingering thunderstorms
Tuesday morning, but the risk for any severe storms at that time
will be low. Winds behind the front also look gusty for Tuesday with
peak gusts reaching 30-40 mph.

Long Term...Tuesday Night Through Monday

Tuesday-Monday:

Cooler conditions are expected on Tuesday in the wake of the surface
cold front as Canadian high pressure builds into the area.
Instability quickly wanes as drier air works in, but a few showers
remain possible as a mid-level shortwave trough swings through.

Otherwise, broad troughing will overspread the area later in the
week as northern/stream shortwave troughs transect the central US.
Although details of this system are somewhat unclear, rain chances
increase by Thursday (40-80%), with chances lingering into Friday.
Trends favor the area being on the cooler side of this system,
keeping any severe weather potential farther south.

The pattern looks to trend drier heading into the weekend as mid-
level ridging builds across the central US downstream from large
scale trough development across the western US. Trends favor a
return to above average temps in this regime.

&&

.AVIATION...for 18Z TAF Issuance
Issued at 103 PM CDT Mon Apr 28 2025

Morning storm activity is waning with clouds beginning to clear out
south of a RHI to MNM line. Clear should continue through the early-
afternoon as a warm front lifts north into the region.

Attention then turns to the next round of thunderstorms forecast to
develop late this afternoon through the evening. There are still
question regarding the strength and coverage of these storms,
however, there is an increasing risk for strong to severe storms,
particularly across central WI between 01-04Z. Any storms that do
develop may be capable of producing strong winds gusts over 40kts,
hail over 1", and a tornado. Intense downpours may also drop vsbys
to MVFR/IFR at times.

LLWS is expected across much of the area through Tuesday morning,
due to a low-level jet increasing to 50 to 55 kts. Surface winds
will also be strong, with south winds gusting to 25 to 30 kts this
afternoon/evening, then turning west to northwest as the front move
through the northwest part of the forecast area late tonight.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION.....GK/JM
AVIATION.......GK
Hazardous weather outlook, Apr 28, 2:37 PM CDT, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
237 PM CDT Mon Apr 28 2025

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-291945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
237 PM CDT Mon Apr 28 2025

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Multiple rounds of thunderstorms are expected to continue
developing across the forecast area the rest today into tonight.
Thunderstorm coverage will probably be lower during the late
afternoon, but any isolated storms that develop will have
potential to produce tornadoes, damaging winds and large hail.
There is potential for a significant severe weather outbreak as a
line of storms moves through this evening and into the early
overnight hours. Damaging winds and embedded tornadoes will be the
primary threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

There is a small chance of thunderstorms in northeast and east
central Wisconsin Tuesday morning, but severe weather is not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today and tonight.

LMZ521-522-541>543-291945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
237 PM CDT Mon Apr 28 2025

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight. Severe thunderstorms
with strong winds will be possible, especially tonight.

Gusty south to southwest winds will cause waves to build into
tonight. A few gusts to near gale force are possible on Lake
Michigan in the late afternoon and evening. A Small Craft Advisory
is in effect.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

A Small Craft Advisory will remain in effect on Tuesday, as
gusty winds turn west to northwest in the wake of a cold frontal
passage. There is also a small chance of thunderstorms Tuesday
morning.

GK

In the hours before

Local storm report, Apr 28, 2:36 PM CDT, 2 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
236 PM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     Hail             2 NW Wausau             44.98N 89.66W
04/28/2025  M0.50 Inch       Marathon           WI   Public

&&
Local storm report, Apr 28, 2:39 PM CDT, 2 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
239 PM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     Hail             2 N Wausau              44.99N 89.63W
04/28/2025  M0.75 Inch       Marathon           WI   Public

&&
Local storm report, Apr 28, 3:43 PM CDT, 1 hour 47 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
343 PM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     Hail             Merrill                 45.18N 89.68W
04/28/2025  M0.25 Inch       Lincoln            WI   Public

0332 PM     Hail             2 W Merrill             45.19N 89.72W
04/28/2025  E0.75 Inch       Lincoln            WI   Public

            Report from mPING: Dime (0.75 in.).

&&
Special weather statement, Apr 28, 3:45 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Green Bay WI
345 PM CDT Mon Apr 28 2025

WIZ010-011-018-019-282115-
Langlade WI-Oneida WI-Forest WI-Lincoln WI-
345 PM CDT Mon Apr 28 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN LINCOLN...SOUTHERN
FOREST...SOUTHEASTERN ONEIDA AND NORTHWESTERN LANGLADE COUNTIES
THROUGH 415 PM CDT...

At 344 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 9 miles east of Parrish, or 16 miles southeast of
Rhinelander, moving northeast at 75 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Crandon around 355 PM CDT.
  North Otter Creek Natural Area around 400 PM CDT.

Other locations impacted by this storm include Popple River
Headwaters Natural Area, Summit Lake, Dudley, Bastile Lake Natural
Area, Kelly Lynn Bog Natural Area, Post Lake, Otter Springs
Recreation Area, Pelican Lake, Nashville, and Mole Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4523 8975 4584 8876 4577 8867 4572 8868
      4572 8861 4559 8843 4512 8965
TIME...MOT...LOC 2044Z 234DEG 67KT 4545 8922

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

MPC
Special weather statement, Apr 28, 4:20 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Green Bay WI
420 PM CDT Mon Apr 28 2025

WIZ010-011-018-019-282145-
Langlade WI-Oneida WI-Forest WI-Lincoln WI-
420 PM CDT Mon Apr 28 2025

...A STRONG THUNDERSTORM WILL IMPACT LINCOLN...WEST CENTRAL FOREST...
SOUTHEASTERN ONEIDA AND NORTHWESTERN LANGLADE COUNTIES THROUGH 445 PM
CDT...

At 420 PM CDT, Doppler radar was tracking a strong thunderstorm near
Birch Trails Girl Scout Camp, or 22 miles southwest of Rhinelander,
moving northeast at 65 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Harrison around 425 PM CDT.

Other locations impacted by this storm include Gagen, Dudley, Kelly
Lynn Bog Natural Area, Starks, Crescent Corner, Pelican Lake, Otis,
Otter Lake Campground, Jeffris, and Enterprise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4582 8919 4559 8890 4512 8992 4512 8995
      4526 9005 4533 9005
TIME...MOT...LOC 2120Z 231DEG 58KT 4535 8966

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

MPC
Special weather statement, Apr 28, 4:46 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Green Bay WI
446 PM CDT Mon Apr 28 2025

WIZ010>012-018-019-282215-
Langlade WI-Florence WI-Oneida WI-Forest WI-Lincoln WI-
446 PM CDT Mon Apr 28 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN LINCOLN...
NORTHWESTERN FOREST...SOUTHWESTERN FLORENCE...SOUTHEASTERN ONEIDA AND
NORTHWESTERN LANGLADE COUNTIES THROUGH 515 PM CDT...

At 446 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 8 miles northeast of Parrish, or 9 miles southeast of
Rhinelander, moving northeast at 70 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Popple River around 510 PM CDT.

Other locations impacted by this storm include Gagen, Popple River
Headwaters Natural Area, Bastile Lake Natural Area, Kelly Lynn Bog
Natural Area, Scott Lake-Shelp Lake Natural Area, Starks, Windsor Dam
Campground, Argonne, Otter Lake Campground, and Jeffris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4601 8876 4581 8844 4547 8926 4542 8931
      4540 8943 4533 8959 4542 8969
TIME...MOT...LOC 2146Z 234DEG 74KT 4552 8933

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

MPC

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 7:47 AM CDTSpecial Weather StatementGRBOutagamie58 min
Apr 28, 9:53 AM CDTSpecial Weather StatementGRBMarinette, Menominee, Oconto67 min
Apr 28, 10:01 AM CDTSpecial Weather StatementGRBWood44 min
Apr 28, 10:55 AM CDTSpecial Weather StatementGRBMarinette50 min
Apr 28, 2:05 PM CDTSpecial Weather StatementGRBMarathon25 min
Apr 28, 3:45 PM CDTSpecial Weather StatementGRBForest30 min
Apr 28, 4:20 PM CDTSpecial Weather StatementGRBLincoln25 min
Apr 28, 4:46 PM CDTSpecial Weather StatementGRBForest29 min
Apr 28, 6:54 PM CDTSpecial Weather StatementGRBLanglade51 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.